Alert archive / Nebraska / Flash Flood Warnings in 2023
Flash Flood Warning 6, NWS North Platte, NE
NWS North Platte, NE issued this flash flood warning at May 28, 2023, 1:45 AM MDT for Chase County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2023, 1:45 AM MDT (07:45 UTC)
- Expired
- May 28, 2023, 5:05 AM MDT
- In force
- 3 hr
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Chase County, NE
The radar
The Goodland radar (KGLD), 118 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 141 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1488 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
479
WGUS53 KLBF 280745
FFWLBF
NEC029-281215-
/O.NEW.KLBF.FF.W.0006.230528T0745Z-230528T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service North Platte NE
145 AM MDT Sun May 28 2023
The National Weather Service in North Platte has issued a
* Flash Flood Warning for...
Chase County in southwestern Nebraska...
* Until 615 AM MDT.
* At 145 AM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Imperial, Wauneta, Lamar, Champion, Enders Reservoir State
Recreation Area, Enders, Crete, Chase, Wanamaker State Wildfire
Management Area, Church Grove Campground, Center Dam Campground
and Area A Campground.
This includes the following highways...
Highway 61 between mile markers 25 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4047 10198 4053 10201 4059 10198 4070 10185
4069 10135 4035 10135 4035 10149 4035 10154
4035 10158 4035 10161 4035 10163 4035 10165
4035 10168 4035 10170 4035 10178 4035 10200
FLASH FLOOD...RADAR INDICATED
$$
Roberg1 follow-up statement
470
WGUS73 KLBF 281105
FFSLBF
Flash Flood Statement
National Weather Service North Platte NE
505 AM MDT Sun May 28 2023
NEC029-281115-
/O.CAN.KLBF.FF.W.0006.000000T0000Z-230528T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chase NE-
505 AM MDT Sun May 28 2023
...FLASH FLOOD WARNING IS CANCELLED FOR CHASE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4047 10198 4053 10201 4059 10198 4070 10185
4069 10135 4035 10135 4035 10149 4035 10154
4035 10158 4035 10161 4035 10163 4035 10165
4035 10168 4035 10170 4035 10178 4035 10200
$$
RobergWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at May 27, 11:45 PM MDT, 2 hours earlier.
Area forecast discussion, May 27, 11:45 PM MDT, 2 hours before
Area Forecast Discussion National Weather Service North Platte NE 1245 AM CDT Sun May 28 2023 .SYNOPSIS... Issued at 416 PM CDT Sat May 27 2023 Key Messages: - Periodic thunderstorm chances continue the next several days with a threat of hail, wind, and very heavy rain this weekend - Breezy south winds expected again Sunday - Near normal temperatures this weekend, then a slight warmup headed into midweek with a push for 90F across northern Neb Synopsis: Nebraska lies in southwest to nearly meridional flow aloft as the state is bounded by closed lows in the Pacific Northwest and Tennessee Valley. Near the surface, a trough continues to hold against the higher terrain in CO and WY. This feature will be partly responsible for additional thunderstorm development over the next several hours. && .SHORT TERM...(This evening through Sunday night) Issued at 416 PM CDT Sat May 27 2023 This evening tonight... Strong south/southeasterly low level flow will keep driving the moisture advection scheme for western Nebraska. The winds are nearly uninhibited from the Gulf, helping maintain dew points in the mid 50s to lower 60s. Weak isentropic upglide is in place over southwest Neb and the Sandhills through mid- evening, which may provide enough lift to spawn isolated showers and storms. Otherwise, the main story will be convection approaching from the west. Scattered activity is underway (as of 21z) close to the divide, and guidance suggests upscale growth toward the Neb panhandle later on. Thunder parameters such as instability and deep layer shear weaken notably after 06z east of the panhandle, which would suggest that activity to fizzle. However, newer storms may develop in the southwest overnight, possibly in the form of an MCV. More aggressive guidance like the HRRR hints at full-blown convection barreling through near and south of I-80, while HREF suggests scattered and less intense activity. If the former scenario comes to fruition, heavy rain will be a major concern. Creeks are still running high or even above flood stage in/around Hayes Co, and flash flood guidance is relatively low. While forecast soundings do not suggest super slow storm motion, atmospheric moisture content remains seasonably high and above the 90%ile of climo. Forecast min temps used a general short term guidance blend and resulted in mid 50s west to upper 50s east. Tomorrow... Upper level flow transitions to more quasi-zonal briefly as a progressive trough swings into the Dakotas and is accompanied by a mid-level shortwave. These features, along with the surface boundary hanging off to the west and a developing warm front to the south, will present additional opportunities for thunderstorms. A big question mark is the aforementioned MCV. Should one be slow to erode or exit the forecast area, new development may be delayed until late in the evening. Perhaps the greatest potential exists toward central Neb after dark when earlier iso/sct storms merge into a cluster or MCS-type setup. The other possibility will be scattered storms forming by early/mid afternoon in the Sandhills. Whatever activity occurs, the environment would support strong to severe storms. Instability would be ripe with MUCAPE values of 1500+ j/kg and mid-level lapse rates around 7 C/km, while deep layer shear approaches 30 kts in the south and 40 kts in the north. Soundings suggest a skinnier CAPE profile, which may limit large hail growth, but very steep low level lapse rates would encourage stronger wind gusts. Similar to the past few days, torrential rainfall will be big concern as well. Forecast max temps hedge on the lower end of the NBM envelope due anticipated more widespread cloud cover and precipitation. Values range from the lower/mid 70s southern/central Sandhills to around far north central. .LONG TERM...(Monday through Saturday) Issued at 416 PM CDT Sat May 27 2023 The synoptically active period continues through the workweek for Nebraska as upper flow switches between quasi-zonal and southwesterly. Eventually toward late week, the trough over the Western US deepens and spreads onto the Plains, possibly spinning off a closed low over the central Rockies. Surface boundaries will also be in the vicinity, including a warm front passage late Monday and a cool front Friday. Overall, periodic rain showers and thunderstorms will be the norm. The most persistent and widespread activity may occur Friday into Saturday with the approaching upper low. Temperature-wise, highs will stay near normal (70s to around 80F) through the weekend, then warm well into the 80s Tue and Wed. A few 90s may be possible in the Sandhills midweek depending on sky cover and the strength of low level temp advection. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1244 AM CDT Sun May 28 2023 Scattered showers and embedded thunderstorms across southwest Nebraska will continue to spread north and eastward over the next several hours. Majority of precipitation will remain across southwest Nebraska, impacting KLBF with periods of heavy rainfall, lightning, and reductions in visibility due to both falling rain as well as light fog. KVTN may see an isolated shower or brief thunderstorm this morning, but any impacts should be minimal. Both sites will remain breezy through Sunday with southerly gusts up to 20 to 25 knots possible. && .LBF WATCHES/WARNINGS/ADVISORIES... Flood Watch until 9 AM CDT /8 AM MDT/ this morning for NEZ069>071. && SYNOPSIS...Snively SHORT TERM...Snively LONG TERM...Snively AVIATION...Kulik
Hazardous weather outlook, May 27, 8:50 PM MDT, 4 hours 55 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 950 PM CDT Sat May 27 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-290300- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 950 PM CDT Sat May 27 2023 /850 PM MDT Sat May 27 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Strong to possibly severe thunderstorms will develop to the west in the panhandle this evening. The storms will be weakening as they move eastward and may pose a severe threat as far east as Highway 61. A Flood Watch is in effect overnight for Chase, Hayes, and Frontier counties. Overnight thunderstorms may quickly lead to flash flooding in far southwest Nebraska due to very wet soils from heavy rainfall late last week. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Storms are expected tomorrow, with some possible severe. Any storm that develops has the potential for torrential rainfall, large hail, and strong winds. Periodic showers and thunderstorms are expected next week with near daily rain chances. The severe threat remains low across much of the area with increased potential across the Panhandle. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 27, 8:34 PM MDT, 5 hours 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
834 PM MDT Sat May 27 2023
NEZ022-035-056-057-280330-
Deuel NE-Arthur NE-Garden NE-Keith NE-
834 PM MDT Sat May 27 2023
...Strong thunderstorms will impact portions of southwestern Arthur,
northwestern Perkins, western Keith, southern Garden and Deuel
Counties through 930 PM MDT...
At 833 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dalton to near Twin Buttes to near
Fleming. Movement was east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chappell, Oshkosh, Big Springs, Lewellen, Barton, Eagle Gulch
Campground, Ruthon, Clear Creek State Wildlife Management Area,
Intersection of Highway 27 and 9 Mile Road, Megeath, Ash Hollow State
Historical Park, Mount Vernon, Goldeneye State Wildlife Management
Area, Bluewater Battlefield State Historical Park and Windlass Hill.
This includes the following highways...
Highway 92 between mile markers 115 and 125.
Interstate 80 in Nebraska between mile markers 78 and 115.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4148 10194 4100 10191 4101 10262 4139 10261
4140 10264 4148 10264
TIME...MOT...LOC 0233Z 270DEG 39KT 4142 10302 4096 10277 4073 10293
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SporerSpecial weather statement, May 27, 10:42 PM MDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
1042 PM MDT Sat May 27 2023
NEZ004-094-280530-
Sheridan NE-Western Cherry NE-
1042 PM MDT Sat May 27 2023
...Strong thunderstorms will impact portions of northwestern Cherry
and northeastern Sheridan Counties through 1130 PM MDT...
At 1041 PM MDT, Doppler radar was tracking strong thunderstorms
along extending from near Wolf Creek Housing to 9 miles south of
Gordon. Movement was northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gordon, Hoover Lake, Lone Butte, Irwin, Highway 27 crossing the
Niobrara River, Intersection of Highway 20 and Irwin Road, Shell Lake
State Wildlife Management Area, Rock Hill, Bayonne and Intersection
of Highway 27 and Mills Road.
This includes the following highways...
Highway 20 between mile markers 99 and 132.
Highway 61 between mile markers 210 and 215.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4300 10181 4272 10168 4257 10224 4300 10244
TIME...MOT...LOC 0441Z 240DEG 19KT 4300 10234 4268 10219
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
SporerThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:15 PM MDT | Flood Watch | LBF | Chase, Frontier, Hayes | 9 hr |
| May 27, 8:34 PM MDT | Special Weather Statement | LBF | Deuel | 56 min |
| May 27, 10:42 PM MDT | Special Weather Statement | LBF | Sheridan | 48 min |
| May 28, 3:04 AM MDT | Areal Flood Advisory | LBF | Lincoln | 2 hr |
| May 28, 3:23 AM MDT | Areal Flood Advisory | LBF | Hayes | 2 hr |
| May 28, 3:27 AM MDT | Areal Flood Advisory | LBF | Lincoln | 2 hr |
| May 28, 3:22 PM MDT | Special Weather Statement | LBF | Frontier | 38 min |
| May 28, 3:49 PM MDT | Areal Flood Advisory | LBF | Frontier | 84 min |
| May 28, 3:57 PM MDT | Special Weather Statement | LBF | Frontier | 48 min |
| May 28, 4:59 PM MDT | Special Weather Statement | LBF | Gosper | 46 min |
| May 28, 5:10 PM MDT | Flash Flood Warning | LBF | Frontier | 3 hr |
| May 28, 5:23 PM MDT | Special Weather Statement | LBF | Cherry | 52 min |
| May 28, 5:25 PM MDT | Special Weather Statement | LBF | Sherman | 35 min |
| May 28, 5:29 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 33 min |
Nearby
Flash Flood Warnings in Nebraska, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.